Patient's Prescription Medication Becomes the Focus of Intense Airport Scrutiny

Patient counseling can help alleviate concerns
Patient counseling can help alleviate concerns

Cancer patients with dermatological issues may be at risk for heightened airport security screening as some treatments may cause side effects deemed suspicious. Such was the case for a patient with hand-foot syndrome who was detained because of the loss of fingerprints secondary to capecitabine treatment. In a case published in JAMA Dermatology, a cancer patient underwent intense scrutiny at the airport for carrying a prescribed bottle of ammonium lactate 12% cream.

A female cancer patient who was receiving anti-estrogen therapy, was traveling with the ammonium lactate cream, which she had appropriately packed as per the rule established by the Transportation Security Administration (TSA). Although she had the medication clearly labeled, she was still told to remove it from her carry-on for examination by an agent; the patient also underwent an Explosives Trace Detection Test (ETDT) on her hands.

Related Articles

Then again, on another flight, an ETDT was performed on her and the bottle with a sample of the cream sent out for analysis. In addition, the woman received a full body pat-down. 

Hoping to avoid delays on her next domestic flight, the woman placed her prescription into her luggage and checked it rather than putting it in her carry-on. After arriving at her destination, she found a printed card from the TSA in her bag stating that her luggage had been checked and an ETDT was performed again.

Loading links....